Ghent University Academic Bibliography

Advanced

Disulfiram inhibition of cyanide formation after acetonitrile poisoning

Peter De Paepe UGent, Pieter Colin UGent, Pieter Depuydt UGent, An-Sofie Decavele UGent, Julie De Smet UGent, Koen Boussery UGent, Christophe Stove UGent, Dominique Benoit UGent, Alain Verstraete UGent, Jan Van Bocxlaer UGent, et al. (2016) CLINICAL TOXICOLOGY. 54(1). p.56-60
abstract
Context: Cyanide poisoning may be caused by acetonitrile, a common industrial organic solvent and laboratory agent. Objective: To describe the potential use of disulfiram in treating acetonitrile poisoning in a human clinical case and to further study its effect in human liver microsomes in vitro. Case details: A 30-year-old man initially presented with a cholinergic toxic syndrome following ingestion of aldicarb. Toxicological analysis revealed coingestion of ethanol. He subsequently developed severe metabolic acidosis caused by the cyanogenic compound acetonitrile which was erroneously interpreted as acetone in the chromatogram. After three treatments with hydroxocobalamin (5 g i.v.) and sodium thiosulfate (12.5 g i.v.) on days 2, 3, and 5, he had transient improvement but recurrent lactic acidosis. Treatment with disulfiram was associated on day 7 with resolution of metabolic acidosis and slowing of the decrease in acetonitrile concentration. He recovered from acetonitrile toxicity completely. The time course of acetonitrile, thiocyanate, and cyanide concentrations suggested that disulfiram inhibited cyanide formation. Results: In vitro experiments with human liver microsomes showed the cyanide concentration was significantly lower after incubation with acetonitrile and disulfiram than acetonitrile alone (a mean 60% reduction in cyanide level). Discussion: Although disulfiram was given late in the course of the poisoning it is possible that it contributed to the recovery.
Please use this url to cite or link to this publication:
author
organization
year
type
journalArticle (original)
publication status
published
subject
keyword
antidote, Acetonitrile, disulfiram, hydroxocobalamin, poison, sodium thiosulfate, toxicology, ACUTE TOXICITY, THIOCYANATE, METABOLISM, NITRILES, DEATH, MICE
journal title
CLINICAL TOXICOLOGY
Clin. Toxicol.
volume
54
issue
1
pages
56 - 60
Web of Science type
Article
Web of Science id
000366350300009
JCR category
TOXICOLOGY
JCR impact factor
3.677 (2016)
JCR rank
19/92 (2016)
JCR quartile
1 (2016)
ISSN
1556-3650
DOI
10.3109/15563650.2015.1101770
language
English
UGent publication?
yes
classification
A1
copyright statement
I have transferred the copyright for this publication to the publisher
id
7207621
handle
http://hdl.handle.net/1854/LU-7207621
date created
2016-05-12 09:50:56
date last changed
2017-05-19 10:41:33
@article{7207621,
  abstract     = {Context: Cyanide poisoning may be caused by acetonitrile, a common industrial organic solvent and laboratory agent.
Objective: To describe the potential use of disulfiram in treating acetonitrile poisoning in a human clinical case and to further study its effect in human liver microsomes in vitro.
Case details: A 30-year-old man initially presented with a cholinergic toxic syndrome following ingestion of aldicarb. Toxicological analysis revealed coingestion of ethanol. He subsequently developed severe metabolic acidosis caused by the cyanogenic compound acetonitrile which was erroneously interpreted as acetone in the chromatogram. After three treatments with hydroxocobalamin (5 g i.v.) and sodium thiosulfate (12.5 g i.v.) on days 2, 3, and 5, he had transient improvement but recurrent lactic acidosis. Treatment with disulfiram was associated on day 7 with resolution of metabolic acidosis and slowing of the decrease in acetonitrile concentration. He recovered from acetonitrile toxicity completely. The time course of acetonitrile, thiocyanate, and cyanide concentrations suggested that disulfiram inhibited cyanide formation.
Results: In vitro experiments with human liver microsomes showed the cyanide concentration was significantly lower after incubation with acetonitrile and disulfiram than acetonitrile alone (a mean 60\% reduction in cyanide level).
Discussion: Although disulfiram was given late in the course of the poisoning it is possible that it contributed to the recovery.},
  author       = {De Paepe, Peter and Colin, Pieter and Depuydt, Pieter and Decavele, An-Sofie and De Smet, Julie and Boussery, Koen and Stove, Christophe and Benoit, Dominique and Verstraete, Alain and Van Bocxlaer, Jan and Buylaert, Walter},
  issn         = {1556-3650},
  journal      = {CLINICAL TOXICOLOGY},
  keyword      = {antidote,Acetonitrile,disulfiram,hydroxocobalamin,poison,sodium thiosulfate,toxicology,ACUTE TOXICITY,THIOCYANATE,METABOLISM,NITRILES,DEATH,MICE},
  language     = {eng},
  number       = {1},
  pages        = {56--60},
  title        = {Disulfiram inhibition of cyanide formation after acetonitrile poisoning},
  url          = {http://dx.doi.org/10.3109/15563650.2015.1101770},
  volume       = {54},
  year         = {2016},
}

Chicago
De Paepe, Peter, Pieter Colin, Pieter Depuydt, An-Sofie Decavele, Julie De Smet, Koen Boussery, Christophe Stove, et al. 2016. “Disulfiram Inhibition of Cyanide Formation After Acetonitrile Poisoning.” Clinical Toxicology 54 (1): 56–60.
APA
De Paepe, Peter, Colin, P., Depuydt, P., Decavele, A.-S., De Smet, J., Boussery, K., Stove, C., et al. (2016). Disulfiram inhibition of cyanide formation after acetonitrile poisoning. CLINICAL TOXICOLOGY, 54(1), 56–60.
Vancouver
1.
De Paepe P, Colin P, Depuydt P, Decavele A-S, De Smet J, Boussery K, et al. Disulfiram inhibition of cyanide formation after acetonitrile poisoning. CLINICAL TOXICOLOGY. 2016;54(1):56–60.
MLA
De Paepe, Peter, Pieter Colin, Pieter Depuydt, et al. “Disulfiram Inhibition of Cyanide Formation After Acetonitrile Poisoning.” CLINICAL TOXICOLOGY 54.1 (2016): 56–60. Print.